Alabama, 2003

Flood in Alabama, May 18 to 27, 2003

May 18 to 27, 2003 · NWS BMX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 18, 2:00 AM CST, 3 hours earlier.

Area forecast discussion, May 18, 2:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT SAT MAY 17 2003

WIDESPREAD RAIN/EMBEDDED TSTMS CONTINUING ERY THIS MORNING IN A SW
TO NE BAND BISECTING THE STATE...BUT THERE HAS BEEN A VERY SLOW
DIMINISHING TREND.  OTHER SHOWERS ALSO SHOWING UP IN NORTHWEST
ALABAMA CLOSER TO THE 5H LOW CENTER. MAIN FORECAST PROBLEM IS WHETHER
TO EXTEND FFA FOR TODAY. LOW FFG...MOIST AIR MASS AND DIVERGENCE
ALOFT TO THE EAST OF THE UPPER LOW WOULD SUPPORT CONTG WATCH FOR
TODAY FROM WHERE THE RAIN IS NOW OCCURRING TO THE NORTH AND WEST.
HOWEVER...MODELS IN GEN AGREEMENT THAT WARMER AIR ALOFT WILL BE
WORKING SOUTHWARD INTO THIS AREA TODAY...WITH THE MORE UNSTABLE AIR
MASS AND BETTER LOW LEVEL CONVERGENCE SHIFTING TO THE SOUTH AND
EAST.  ADDITIONALLY...AIR MASS IN THE NORTH AND WEST SECTIONS HAS
BEEN WORKED OVER PRETTY WELL BY THE PREVIOUS TWO DAYS CONVECTION AND
CLOUDS OVER THIS AREA SHOULD HELP TO LIMIT INSOLATION TODAY. THIS
WOULD SUGGEST THAT HEAVIER RAINFALL TODAY SHOULD SHIFT TO THE
SOUTHEAST OF WHERE PCPN IS CURRENTLY OCCURRING...AND QPF PROGS FROM
HPC SUPPORT THIS. SO...ATTM DO NOT PLAN ON EXTENDING FFA FOR TODAY...
BUT WL PROBABLY MENTION LOCALLY HEAVY RAINFALL POSSIBLE FOR PORTIONS
OF THE AREA.

OTHERWISE...5H LOW FCST BY MODELS TO DROP SOUTHEAST TO THE GULF
COAST BY MONDAY MORNING AND THEN CONTINUE SOUTHWARD INTO THE GULF.
MOIST AIR MASS WILL REMAIN OVER THE AREA THE NEXT FEW DAYS...SO
WILL HAVE TO KEEP MENTION OF SHWRS/TSTMS INTO MID WEEK...ALTHOUGH
COVERAGE SHOULD BE LESS ON MONDAY THAN THE PAST COUPLE OF DAYS.
HOWEVER...CDFNT MOVING INTO AREA TUESDAY-WEDNESDAY TIME FRAME
PROMISES TO BRING INCREASED ACTIVITY ONCE AGAIN. HOWEVER... SHOULD
SEE SOME DRIER WEATHER BEHIND THE FRONT BY WEEKS END AS DRIER...
MORE STABLE...AND SLIGHTLY COOLER AIR MASS WORKS INTO REGION.

BHM 078/066 082/067 080 6453
MGM 082/069 084/068 083 6453

.BHM...NONE.
Hazardous weather outlook, May 17, 12:00 PM CST, 17 hours before
ALZ011>015-017>050-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA.  WITH
WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT.
THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON
AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY
AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR
TONIGHT.

In the hours before

Special weather statement, May 17, 11:31 PM CST, 5 hours 29 minutes before
ALZ041-042-180600-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 AM CDT SUN MAY 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES AND AUTAUGA COUNTIES
UNTIL 100 AM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM INDEPENDENCE TO 11 MILES WEST OF MOSSES...
MOVING NORTHEAST AT35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
INDEPENDENCE...BENTON...WHITE HALL...AUTAUGAVILLE...POSEYS
CROSSROADS...MOSSES...MARBURY AND LOWNDESBORO THROUGH 100 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND MINOR
FLOODING.  WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR
OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD
ITEMS COULD BE BLOWN AROUND.  VERY HEAVY RAINFALL CAN BE EXPECTED IN
A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND
DRAINAGE AREAS.

LAT...LON 3220 8690 3223 8680 3226 8686 3231 8683
          3233 8685 3235 8682 3242 8683 3271 8669
          3271 8642 3242 8641 3236 8650 3228 8649
          3222 8641 3210 8690
Special weather statement, May 17, 11:31 PM CST, 5 hours 29 minutes before
ALZ041-042-180600-

THUNDERSTORM ADVISORY...CORRECTED TYPO SPEED OF STORMS
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 AM CDT SUN MAY 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES AND AUTAUGA COUNTIES
UNTIL 100 AM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM INDEPENDENCE TO 11 MILES WEST OF MOSSES...
MOVING NORTHEAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
INDEPENDENCE...BENTON...WHITE HALL...AUTAUGAVILLE...POSEYS
CROSSROADS...MOSSES...MARBURY AND LOWNDESBORO THROUGH 100 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND MINOR
FLOODING.  WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR
OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD
ITEMS COULD BE BLOWN AROUND.  VERY HEAVY RAINFALL CAN BE EXPECTED IN
A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND
DRAINAGE AREAS.

LAT...LON 3220 8690 3223 8680 3226 8686 3231 8683
          3233 8685 3235 8682 3242 8683 3271 8669
          3271 8642 3242 8641 3236 8650 3228 8649
          3222 8641 3210 8690

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Clair

When
May 18, 5:00 AM CST to May 27, 4:00 AM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

The Coosa River at Lake Logan Martin was above the flood stage of 465 feet during this period. A crest of 470.19 feet occurred at 7 pm, May 21.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360839.